Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Springfield, MO

April 20, 2000Douglas County, Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2000, 2:18 AM CDT for Douglas County, Ozark County, Taney County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 2:18 AM CDT (07:18 UTC)
Expired
Apr 20, 2000, 3:15 AM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:45 AM CDTThunderstorm WindBranson, MO
Apr 20, 3:00 AM CDTThunderstorm WindIsabella, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.2
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 200720
SVRSGF
MOC067-153-213-200815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI
  OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 315 AM CDT

* AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR INDIAN POINT...OR NEAR BRANSON...MOVING
  EAST AT 65 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS
  IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FORSYTH...MERRIAM WOODS...ROCKAWAY BEACH BY 225 AM CDT.
   TANEYVILLE BY 230 AM CDT.
   AVA BY 255 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:50 AM CDT, 28 minutes earlier.

Area forecast discussion, Apr 20, 1:50 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 AM CDT THU APR 20 2000

SHORT TERM:
OBVIOUS FORECAST CONCERN IS ONGOING SEVERE CONVECTION ACROSS THE
CWA. LATEST MESOSCALE SFC ANALYSIS INDICATES DRY LINE HAS MERGED
WITH COLD FRONT...AND LOCATED ALONG A NE/SW LINE FROM NEAR MCI TO
JLN. CONVECTION HAS EVOLVED INTO BROKEN SQ LINE WITH EMBEDDED
SUPERCELLS AS IT CONTINUES TO RACE EASTWARD. MUCAPES OF 2500 J/KG
AND WET BULB ZERO'S AROUND 9KFT STILL SUPPORT MARGINAL SEVERE
HAIL...ALTHOUGH STRAIGHT LINE WIND DAMAGE CONTINUES TO BE MAIN
THREAT WITH SQ LN. BACKED LOW LEVEL FLOW CONTINUES TO SUPPORT ROTATING
SUPERCELLS ACROSS SW/CENTRAL MO...AND WILL CONTINUE TO MONITOR
SQUALL LINE FOR EMBEDDED BOWS ECHOS AND ROTATION.

LONGER TERM:
EXPECT COLD FRONT TO CLEAR THE CWA AROUND 12Z. MAIN FORECAST CONCERN
FOR TODAY WILL BE STRONG WINDS WITH EXCEPTIONAL PRESSURE GRADIENT ON
BACK SIDE OF 997 MB LOW. WITH PASSAGE OF UPPER LEVEL S/W THIS
MORNING...SHEAR PROFILES SHOULD BECOME FAIRLY UNIDIRECTIONAL...
ALLOWING STRONG GUST POTENTIAL. WITH MESOETA FCSTS OF 50-60 KT
GEOSTROPHIC SURFACE FLOW...WILL ISSUE WIND ADVISORY FOR ENTIRE CWA.
OTHER CONCERN FOR TODAY IS TEMPERATURES. SHOULD SEE 70+ DEGREE TEMPS
RAPIDLY FALL THIS MORNING WITH PASSAGE OF CONVECTIVE LINE. STRONG
PVA AHEAD OF UPPER LEVEL VORT MAX SHOULD AID IN THE DEVELOPMENT OF
COLD AIR STRATO-CU BEHIND COLD FRONT THIS MORNING. PER PROGGED
SFC-850 RH...AND WITH DEGREE OF CAA AND LACK OF SUNSHINE...THINK
WE'VE ALREADY REACHED OUR MAXES.

VERY SIMILAR TO THE LAST SYSTEM...THINK STRATO-CU OVC WILL HOLD
THROUGH TONIGHT ACROSS THE ERN HALF THE CWA...WITH SW MO STANDING
THE BEST CHANCE FOR CLEARING. WINDS SHOULD DIE BELOW ADVISORY
CRITERIA AFTER SUNSET...BUT WILL REMAIN QUITE BREEZY UNTIL SFC RIDGE
AXIS BUILDS IN ON FRIDAY.

LOOKS QUIET FRI THROUGH SUNDAY AS UPR LVL RIDGE BUILDS INTO THE
REGION. WITH SVR WEATHER...HAVE NOT HAD A CHANCE TO LOOK AT
XTNDD...AND WON'T MAKE ANY CHANGES AT THIS TIME.

PRELIMINARY CCF NUMBERS (FOR COORDINATION PURPOSES ONLY):

SGF NB 056/038 061/043 072 140000
JLN NB 054/039 065/045 075 140000
UNO NB 06%0/042 063/042 073 143000
VIH NE 062/044 059/042 070 143000

.SGF...WIND ADVISORY TODAY FOR ENTIRE CWA.

BOOKBINDER

In the hours before

Local storm report, Apr 19, 9:48 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    GIRARD                    KS   1.75 INCH HAIL
04/19/00   CRAWFORD

0938 PM    OSKALOOSA                 MO   1.75 INCH HAIL
04/19/00   BARTON                         50 TO 60 MPH WINDS ALSO
                                          REPORTED
Special weather statement, Apr 19, 10:40 PM CDT, 3 hours 38 minutes before
MOZ057-058-069>071-079>083-090>098-101>106-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT WED APR 19 2000

...THE TORNADO WATCH FOR PORTIONS OF SOUTHWEST AND CENTRAL
MISSOURI HAS BEEN EXTENDED UNTIL 4 AM THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 4 AM THURSDAY MORNING FOR THE FOLLOWING COUNTIES:

IN MISSOURI...LAWRENCE...GREENE...POLK...DALLAS...WEBSTER...WRIGHT...
LACLEDE...PULASKI...CAMDEN...MILLER...MARIES AND PHELPS.

INCLUDING THE CITIES OF SPRINGFIELD...BOLIVAR...CAMDENTON AND ROLLA.

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM FOR PORTIONS OF
SOUTHERN MISSOURI HAS EXPIRED AND IS NO LONGER IN EFFECT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT AHEAD OF A COLD
FRONT LOCATED OVER THE PLAINS STATES. AS THE COLD FRONT MOVES
EASTWARD INTO THE VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER THE
REGION...THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL INCREASE.
THERE MAY ALSO BE ISOLATED TORNADOES AS WELL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE
CHANGING WEATHER CONDITIONS AND EXPECT ACTIVATION DURING THE
OVERNIGHT HOURS. STAY TUNED TO THIS STATION FOR MORE INFORMATION ON
THIS DEVELOPING SEVERE WEATHER SITUATION FROM YOUR NATIONAL WEATHER
SERVICE IN SPRINGFIELD.

CR
Local storm report, Apr 19, 11:22 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    10 NW STOCKTON            MO   .75 INCH HAIL
04/19/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1052 PM    DEDERICK                  MO   1 INCH HAIL
04/19/00   VERNON                         REPORTED BY HAM RADIO
                                          OPERATOR.

1053 PM    4 W EL DORADO SPGS        MO   .88 INCH HAIL
04/19/00   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 20, 12:08 AM CDT, 2 hours 10 minutes before
MOZ093>096-101>105-201200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 AM CDT THU APR 20 2000

...SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 7 AM THURSDAY MORNING
FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 7 AM THURSDAY MORNING FOR THE FOLLOWING
COUNTIES:

IN MISSOURI...BARRY...CHRISTIAN...DOUGLAS...MCDONALD...NEWTON...
OZARK...STONE...AND TANEY.

THIS WATCH INCLUDES THE CITIES OF JOPLIN...CASSVILLE...BRANSON...AND
AVA.

A LINE OF SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A SURFACE COLD
FRONT...WHICH EXTENDED FROM EASTERN KANSAS INTO EASTERN OKLAHOMA.
THIS SQUALL LINE IS EXPECTED TO MOVE EAST INTO VERY MOIST AND
UNSTABLE AIR...ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI. THE MAIN
THREAT WITH THESE STORMS WITH BE LARGE HAIL TO 2 INCHES IN
DIAMETER...AND DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.

SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE
CHANGING WEATHER CONDITIONS AND EXPECT ACTIVATION DURING THE
EARLY MORNING HOURS. STAY TUNED TO THIS STATION FOR MORE INFORMATION
ON THIS DEVELOPING SEVERE WEATH%ER SITUATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

BOOKBINDER
Local storm report, Apr 20, 12:25 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....n

1216 AM    LAURIE                    MO   .75 INCH HAIL
04/20/00   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 20, 1:04 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    2 N PAWNEE STATION        KS   TORNADO
04/19/00   BOURBON                        TORNADO REPORTED JUST
                                          NORTH OF PAWNEE STATION.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:15 PM CDTTornado WarningSGFVernon60 min
Apr 19, 9:26 PM CDTTornado WarningSGFBarton64 min
Apr 19, 10:03 PM CDTTornado WarningSGFSt. Clair57 min
Apr 19, 10:10 PM CDTTornado WarningSGFCedar, Vernon65 min
Apr 19, 10:58 PM CDTTornado WarningSGFHickory, St. Clair47 min
Apr 19, 11:57 PM CDTSevere Thunderstorm WarningSGFCamden33 min
Apr 20, 12:12 AM CDTSevere Thunderstorm WarningSGFMiller, Morgan33 min
Apr 20, 1:06 AM CDTSevere Thunderstorm WarningSGFMcDonald39 min
Apr 20, 1:13 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper47 min
Apr 20, 1:17 AM CDTSevere Thunderstorm WarningSGFDade43 min
Apr 20, 1:20 AM CDTSevere Thunderstorm WarningSGFNewton25 min
Apr 20, 1:23 AM CDTSevere Thunderstorm WarningSGFCedar52 min
Apr 20, 1:28 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence47 min
Apr 20, 1:31 AM CDTTornado WarningSGFBarton, Cedar, Dade29 min
Apr 20, 1:43 AM CDTSevere Thunderstorm WarningSGFSt. Clair47 min
Apr 20, 1:47 AM CDTSevere Thunderstorm WarningSGFChristian, Greene43 min
Apr 20, 1:47 AM CDTSevere Thunderstorm WarningSGFStone43 min
Apr 20, 1:57 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory48 min
Apr 20, 2:11 AM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster49 min
Apr 20, 2:28 AM CDTSevere Thunderstorm WarningSGFChristian17 min
Apr 20, 2:40 AM CDTSevere Thunderstorm WarningSGFLaclede, Wright50 min
Apr 20, 2:52 AM CDTSevere Thunderstorm WarningSGFCamden, Pulaski38 min
Apr 20, 3:05 AM CDTSevere Thunderstorm WarningSGFMaries, Miller55 min
Apr 20, 3:05 AM CDTSevere Thunderstorm WarningSGFPhelps55 min
Apr 20, 3:15 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Apr 20, 3:27 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas48 min
Apr 20, 4:18 AM CDTSevere Thunderstorm WarningSGFHowell42 min
Apr 20, 5:11 AM CDTSevere Thunderstorm WarningSGFOregon34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.